Pennsylvania, 2017

Damaging Winds in Pennsylvania, July 19, 2017

July 19, 2017 · NWS CTP · 2 events in 2 counties and zones

Pulse storms developed during the afternoon of July 19 in a very warm and humid airmass over south-central Pennsylvania. A couple of the storms produced wind damage in the Lower Susquehanna Valley, and one storm produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pulse storms developed during the afternoon of July 19 in a very warm and humid airmass over south-central Pennsylvania. A couple of the storms produced wind damage in the Lower Susquehanna Valley, and one storm produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 5:10 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 19, 5:10 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
610 PM EDT Wed Jul 19 2017

.SYNOPSIS...
Pennsylvania will be on the periphery of the subtropical ridge
through the weekend. Temperatures will be above normal and there
is the risk of an MCS in the ring-of-fire moisture plume. The
heights are forecast to fall over the weekend into early next
week suggesting cooler, dry weather next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Radar shows isolated showers/thunderstorms moving slowly
southeast early this evening. We're in a down cycle to expect
activity to blossom one more time before sunset, but coverage to
remain isolated. Main threat at this point is locally heavy
rain in the very moist airmass, but a brief wind gust is also
possible from any taller storms.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Nice light flow overnight. Lows will range mainly the 60s and
lower 70s in the warmer spots.

With dew points in the 60s and 70s there will be patchy fog
forming overnight. Thicker in valleys with ponds, streams, and
rivers.

Fog burns off so we shall have some haze Thursday. Most guidance
shows more instability and showers developing to our northwest
Thursday which will drift and trigger showers near or in our
northwestern counties in the afternoon and evening on Thursday.
Cannot rule out a few stronger storms in northwest Pennsylvania
Thursday afternoon.

Chance rain best in northwest and less than 10 percent in
southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The latest thinking is that upstream convective activity should
evolve east-southeast across the Lower Great Lakes during the
afternoon and reach PA by late Thursday afternoon into Thursday
night. The details remain somewhat unclear at this time given
the prospects of new storm development in advance of initial
/Day 1/ MCS and potential for additional storms out ahead of
outflow boundary or cold front. Global model QPF may be too far
north with QPF max which is a typical bias in MCS/ring of fire
patterns. The slight risk was adjusted southward to align better
with projected MCS movement and axis of best instability.
Showers and storms should weaken and dissipate late Thu night
into Friday morning. Model data shows large scale subsidence
over the area during the day on Friday with convective activity
re-focusing over the Midwest/Great Lakes Friday night and
propagating east-southeast toward central PA by Saturday
morning.

The Day 3 MRGL risk extends into west-central PA on the
eastern extent of upstream organized convective zone. Over the
weekend, pcpn pattern looks to reach a relative peak with max
POPs based on multi-model blend. Exact timing and location of
pcpn will depend on details not well resolved until the very
short term time frame. Therefore the later periods will keep a
40-60 percent POP given lack of confidence in highlighting any
specific areas/timeframe with concentrated pcpn potential.

Medium range models generally agree that a continued/gradual
weakening and east-southeast shift of the persistent central
U.S. upper ridge can be expected with time, as shortwave
troughing shifts slowly southeast out of the Canadian Prairie
across the northeast quarter of the country by early next week.

The other concern is for a several-day period of hot/humid
conditions punctuated across the Lower Susquehanna Valley with
blended guidance showing 2-3 days of 90+F max temps with max
heat index potential approaching 100F. The heat risk remains in
the HWO. A heat advisory may be needed for at least 1 day based
on NDFD max HI and WPC D3-7 HI probs. The hot temperatures
should be eroded from the NW with time, as the frontal boundary
gradually sinks to the south in response to mean troughing
developing late in the period. Above average temperatures (+5-10
degree max T departures) should trend toward mid to late July
climo numbers by next Tue-Wed.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
New package showing the best chance showers/VCTS in central
areas like KUNV and KIPT. At least for now as radar has a weak
line north of KUNV and approaching, ever so slowly, KIPT. And
cell that missed KUNV and is drifting toward, but north of KSEG.

Key point some widely scattered thunderstorms about this
afternoon. Otherwise a VFR kind of day.

Some patchy fog overnight with MVFR and area IFR. Should burn
off in the 13 to 15 UTC range Thursday. Them mainly a VFR kind
of day.

Increased chance showers and thunderstorms NW PA Thursday
afternoon with better chance overnight into the central and
southeastern areas.

.OUTLOOK...

Thu...AM valley fog. Cig restrictions poss NW. TSRA PSBL NW Thu
aft, scattered TSRA central Mtns Thu eve.

Fri...AM valley fog/cig restrictions likely NW half. Isolated
TSRA.

Sat...AM valley fog poss. TSRA likely.

Sun...AM valley fog poss. TSRA likely north/scattered south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm/Gartner
NEAR TERM...Grumm/Gartner
SHORT TERM...Grumm/Fitzgerald
LONG TERM...Steinbugl
AVIATION...Grumm
Hazardous weather outlook, Jul 19, 5:06 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
606 AM EDT Wed Jul 19 2017

PAZ025>028-033>035-049>053-058-201015-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-201015-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat conditions are possible late this week through the
weekend with maximum heat index values approaching 100 degrees
during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-037-041-042-045-046-201015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-
606 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater are
possible late Thursday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 4:31 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
531 PM EDT WED JUL 19 2017

PAZ058-192200-
Schuylkill PA-
531 PM EDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Schuylkill Haven, moving southeast at 10 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
Schuylkill Haven, Pottsville, Orwigsburg, Renningers, Friedensburg,
New Philadelphia, Port Carbon, Auburn, Deer Lake, Landingville, Palo
Alto, Mount Carbon, Cressona, Lake Wynonah, Port Clinton, Summit
Station, Cumbola and Penn State Schuylkill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 7602 4058 7604 4057 7605 4058 7607
      4057 7608 4056 7612 4053 7617 4053 7622
      4052 7626 4052 7627 4061 7632 4072 7612
      4064 7599
TIME...MOT...LOC 2130Z 322DEG 8KT 4060 7617

Ceru
Special weather statement, Jul 19, 5:35 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
635 PM EDT WED JUL 19 2017

PAZ056-057-059-063-065-066-192300-
Perry PA-Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
635 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...LANCASTER...
YORK...CUMBERLAND...LEBANON...AND DAUPHIN COUNTIES UNTIL 700 PM
EDT...

At 635 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dehart Dam to near Marysville. Movement was
southeast at 20 mph.

Very heavy rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Cornwall, Hummelstown, Lower Allen, Steelton, Hershey, Enola, Camp
Hill, Palmyra, Colonial Park, Annville, Middletown, Elizabethtown,
Harrisburg, New Cumberland, Linglestown, Progress, Lebanon, Lemoyne,
Mount Joy and Mechanicsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4029 7624 3999 7670 4035 7718 4056 7685
TIME...MOT...LOC 2235Z 307DEG 19KT 4046 7682 4034 7700

Ceru

The radar

The State College radar (KCCX), 111 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 19, 5:50 PM EST
Where
Perry County, 0.87 mi SW of Marysville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.340, -76.930

A severe thunderstorm produced winds estimated near 60 mph, knocking down approximately 30 trees in Marysville borough, as well as Rye and Penn Townships.

Thunderstorm Wind, Cumberland

When
July 19, 6:21 PM EST
Where
Cumberland County, 0.69 mi N of Cedar Cliff Manor
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.240, -76.930

A severe thunderstorm produced winds estimated near 60 mph, knocking down trees and wires near Camp Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705499, 705500.